Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The monic integer transfinite diameter

Authors: K. G. Hare and C. J. Smyth
Journal: Math. Comp. 75 (2006), 1997-2019
MSC (2000): Primary 11C08; Secondary 30C10
Published electronically: June 16, 2006
Corrigendum: Math. Comp. 77 (2008), 1869
MathSciNet review: 2240646
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the problem of finding nonconstant monic integer polynomials, normalized by their degree, with small supremum on an interval $ I$. The monic integer transfinite diameter $ t_{\mathrm{M}}(I)$ is defined as the infimum of all such supremums. We show that if $ I$ has length $ 1$, then $ t_{\mathrm{M}}(I) = \tfrac{1}{2}$.

We make three general conjectures relating to the value of $ t_{\mathrm{M}}(I)$ for intervals $ I$ of length less than $ 4$. We also conjecture a value for $ t_{\mathrm{M}}([0,b])$ where $ 0<b\le 1$. We give some partial results, as well as computational evidence, to support these conjectures.

We define functions $ L_{-}(t)$ and $ L_{+}(t)$, which measure properties of the lengths of intervals $ I$ with $ t_{\mathrm{M}}(I)$ on either side of $ t$. Upper and lower bounds are given for these functions.

We also consider the problem of determining $ t_{\mathrm{M}}(I)$ when $ I$ is a Farey interval. We prove that a conjecture of Borwein, Pinner and Pritsker concerning this value is true for an infinite family of Farey intervals.

References [Enhancements On Off] (What's this?)

  • 1. Peter Borwein. Computational excursions in analysis and number theory, Springer-Verlag, New York, 2002. MR 1912495 (2003m:11045)
  • 2. P. B. Borwein, C. G. Pinner, and I. E. Pritsker, Monic integer Chebyshev problem, Math. Comp. 72 (2003), 1901-1916. MR 1986811 (2004e:11022)
  • 3. Peter Borwein and Tamás Erdélyi, The integer Chebyshev problem, Math. Comp. 65 (1996), no. 214, 661-681. MR 1333305 (96g:11077)
  • 4. G. V. Chudnovsky, Number theoretic applications of polynomials with rational coefficients defined by extremality conditions. Arithmetic and geometry, Vol. I, 61-105, Progr. Math., 35, Birkhäuser Boston, Boston, MA, 1983. MR 0717590 (86c:11052)
  • 5. V. Flammang, G. Rhin, and C. J. Smyth, The integer transfinite diameter of intervals and totally real algebraic integers, J. Théor. Nombres Bordeaux 9 (1997), no. 1, 137-168. MR 1469665 (98g:11119)
  • 6. G. M. Goluzin, Geometric theory of functions of a complex variable, Translations of Mathematical Monographs, Vol. 26, American Mathematical Society, Providence, R.I., 1969. MR 0247039 (40:308)
  • 7. Laurent Habsieger and Bruno Salvy, On integer Chebyshev polynomials, Math. Comp. 66 (1997), no. 218, 763-770. MR 1401941 (97f:11053)
  • 8. Kevin G. Hare, Some applications of the LLL algorithm, Proceedings from the Maple Summer Workshop, 2002, Maple Software, Waterloo, 2002.
  • 9. A. K. Lenstra, H. W. Lenstra, Jr., and L. Lovász, Factoring polynomials with rational coefficients, Math. Ann. 261 (1982), no. 4, 515-534. MR 0682664 (84a:12002)
  • 10. J.F. McKee and C.J. Smyth, Salem numbers of trace $ -2$ and traces of totally positive algebraic integers, Proc. 6th. Algorithmic Number Theory Symposium (University of Vermont, 13-18 June 2004), Lecture Notes in Comput. Sci., vol. 3076, Springer, Berlin, 2004, pp. 327-337. MR 2137365
  • 11. Hugh L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis. CBMS Regional Conference Series in Mathematics, 84. American Mathematical Society, Providence, RI, 1994. MR 1297543 (96i:11002)
  • 12. Igor E. Pritsker, Chebyshev polynomials with integer coefficients, Analytic and geometric inequalities and applications, Math. Appl., vol. 478, Kluwer Acad. Publ., Dordrecht, 1999, pp. 335-348. MR 1785878 (2001h:30007)
  • 13. -, Small polynomials with integer coefficients, J. Anal. Math. 96 (2005), 151-190. MR 2177184
  • 14. Thomas Ransford, Potential theory in the complex plane, London Mathematical Society Student Texts, vol. 28, Cambridge University Press, Cambridge, 1995. MR 1334766 (96e:31001)
  • 15. Raphael M. Robinson, Algebraic equations with span less than $ 4$, Math. Comp. 18 (1964), 547-559. MR 0169374 (29:6624)
  • 16. A. Schrijver, Theory of linear and integer programming, John Wiley & Sons, Ltd., Chichester, 1986, A Wiley-Interscience Publication. MR 0874114 (88m:90090)
  • 17. Christopher Smyth, Totally positive algebraic integers of small trace, Ann. Inst. Fourier (Grenoble) 34 (1984), no. 3, 1-28. MR 0762691 (86f:11091)
  • 18. Vladimir G. Sprindzuk, Classical Diophantine equations, Lecture Notes in Mathematics, vol. 1559, Springer-Verlag, Berlin, 1993, Translated from the 1982 Russian original. MR 1288309 (95g:11017)
  • 19. Edwin Weiss, Algebraic number theory. McGraw-Hill Book Co., Inc., New York-San Francisco-Toronto-London, 1963 (Reprinted by Dover Publications, Inc., Mineola, NY, 1998.) MR 1635455 (99c:11129)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11C08, 30C10

Retrieve articles in all journals with MSC (2000): 11C08, 30C10

Additional Information

K. G. Hare
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1

C. J. Smyth
Affiliation: School of Mathematics, University of Edinburgh, James Clerk Maxwell Building, King’s Buildings, Mayfield Road, Edinburgh EH9 3JZ, United Kingdom

Keywords: Chebyshev polynomials, monic integer transfinite diameter
Received by editor(s): April 21, 2005
Received by editor(s) in revised form: June 20, 2005
Published electronically: June 16, 2006
Additional Notes: Research of the first author was supported in part by NSERC of Canada and a Seggie Brown Fellowship, University of Edinburgh.
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society